Hail, Osborne
- When
- August 12, 4:10 PM CST
- Where
- Osborne County, 18.97 mi ESE of Covert
- Measured
- 1.5 in hail
- Property damage
- $25,000
- Crop damage
- $250,000
- Reported by
- Public
- Coordinates
- 39.180, -98.490
m. CDT on this Thursday afternoon and evening, scattered strong to marginally-severe storms roamed parts of this six-county North Central Kansas area, with the majority of activity concentrated within Osborne, Rooks, Mitchell and Smith counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Between 4:30-8:30 p.m. CDT on this Thursday afternoon and evening, scattered strong to marginally-severe storms roamed parts of this six-county North Central Kansas area, with the majority of activity concentrated within Osborne, Rooks, Mitchell and Smith counties. There were no verified instances of severe-criteria winds and only a handful of hail reports, highlighted by ping pong ball size stones in far southeastern Osborne County and quarter size hail in Plainville along with rural west-central Osborne County.
This event consisted of classic pulsy convection in a high-instability/low-shear environment during the peak heating cycle. In the mid-upper levels, weak quasi-zonal flow prevailed over northern Kansas, well to the south of a large trough centered from the Upper Great Lakes northward into Canada. As a result, the paramount synoptic feature was a well-defined, west-east oriented surface cold front that gradually pressed southward through North Central Kansas over the course of the afternoon. The initial strong to severe activity fired up barely south of the local area along this front between 3:30-4:30 p.m. CDT, in a hot/deeply-mixed environment featuring surface temperatures/dewpoints around 100/low-60s (F). Over the next few hours, scattered strong to severe storms drifted slowly northward through parts of Rooks/Osborne/Mitchell counties, encountering a slightly cooler but more moist airmass with dewpoints in the upper 60s-low 70s. During this time of peak convective activity within North Central Kansas, the mesoscale environment featured considerable mixed-layer CAPE of 3000-4000 J/kg, but merely 15-20 knots of deep-layer wind shear. Between 6:30-8:30 p.m. CDT the majority of local activity underwent a weakening trend, with the last severe-warned storm of the evening lumbering from northern Osborne into southern Smith counties before fading. Thereafter, spotty, very weak convection dotted parts of the area through much of the remainder of the night, but nothing was remotely severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 12, 4:06 PM CST, 4 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 506 PM CDT Thu Aug 12 2021 .DISCUSSION...(This evening through Thursday) Issued at 505 PM CDT Thu Aug 12 2021 General overview/highlights of the entire 7-day forecast: - Marginal Risk of severe storms next 12 hours or so, particularly near/south of Interstate 80: It just so happens that the paramount forecast issue comes right away here very early on. Although the "exact details" are yet not clear even at this very short-term range, in general we are looking at two potentially distinct/separate chances for strong to severe convection: 1) mainly within our KS zones through around sunset near the main surface front...2) a potentially completely separate initiation of elevated storms later this evening- overnight primarily within the southern half of our Nebraska coverage area (CWA). See below for more details. - A much-awaited, consistently-cooler temperature regime: Although far from "truly cool/fall like", our recent streak of consistently hot/humid weather with highs well into the upper 80s- 90s is coming to an end here this afternoon, with the vast majority of the CWA expected to top out no higher than the mid 80s each of the next 7 days, although especially our KS zones and the Furnas County area could pop back up into the upper 80s-low 90s on various days Sunday onward. So overall, a near to very-slightly cooler than normal regime (for mid-August) awaits us. Most importantly: there is zero concern for excessive heat/Advisory potential for at least the next week. - Various, still rather uncertain rain/thunderstorm chances (PoPs) beyond tonight: Various forecast periods, but particularly those between Fri-Sun and again Tues-Thurs are littered with at least small PoPs, some of which will likely come to fruition but others that likely won't. The good news is that ON AVERAGE, WPC is forecasting nearly the entire CWA to receive at least 0.50-1.00" of rain over the course of the next week (localized spots surely higher), which combined with the overall-cooler temps should help to stem the tide of building drought concerns in some areas. With the "big pictures" items covered above, the rest of this discussion will focus solely on current weather and short term details, addressing only these next 36 hours/3 forecast periods... Our current/recent weather scene as of 4 PM: As of this writing, the vast majority of the CWA is dry/storm- free, but some strong to perhaps briefly-severe storms are flirting with the extreme southern edges of our KS zones along the very leading edges of the passing cold front. In short, today thus far has turned out pretty much as expected in most departments, but dewpoints held up a bit higher (and were slower to drop), which actually allowed heat index values to soar a bit higher than expected, with especially our KS zones and the Webster/Nuckolls/Thayer area reaching heat index as high as 103-106. In hindsight, we probably should have issued a formal Heat Advisory for these areas, but this was considered "too little, too late" by the time these higher values came to be, so have handled with an SPS and continued HWO mention to raise awareness. Actual high temps this afternoon will end up ranging from upper 80s most Nebraska zones, to mid-upper 90s most areas near and especially south of the NE/KS border (with a few spots mainly far south likely topping 100). By far the main feature on the surface map today has been the passage of a much-anticipated cold front, marked by an increasingly-noticeable northeast breeze and gradually falling dewpoints/humidity. If anything, winds at this hour are very slightly stronger than anticipated (most areas sustained 15-20 MPH/gusts up to around 25). The leading edge of this front is just now arriving in our far southern zones, where low-level convergence and intense heating has resulted in a narrow, broken line of strong-to-severe storms just barely along/south of our extreme southern CWA border. In the mid-upper levels, water vapor satellite and short term model data confirms broad west-northwest flow, with the surface cold front being driven southward by a large-scale trough centered over the Great Lakes up into Canada, and associated surface high pressure centered to its west over the Northern Rockies. Late this afternoon-overnight: As earlier touched on, even very short term models still have some disparity in exactly how these next 12-15 hours play out, but this forecaster is leaning mainly toward the HRRR/RAP suite as much as anything. Breaking down things in somewhat short fashion, we have two main areas of thunderstorm concern. Right away these next several hours (especially through sunset), the focus will be within our KS zones, where frontal convergence/intense heating is fostering pulsy strong to perhaps severe activity in an environment characterized by very steep low level lapse rates and considerable CAPE (mixed layer as high as 2500-4000 J/Kg), but only very weak deep layer shear on the order of 15-20KT. In other words, a classic setup for localized severe winds and perhaps brief large hail from transient cores. This KS area could remain the "only show in town" for us through at least sunset, and perhaps at least a few hours beyond. Then, at some point after dark and maybe not until after midnight, there is a decent chance for either a west-east or northwest-southeast oriented corridor of slightly elevated convection t0 fire up within a zone of low-mid level convergence mainly in the 850-700 millibar layer. At least the north fringes of this activity could extend north of I-80, but would be most favored between I-80 and far north central KS. Here at the local level, we are actually a little considered that some of these late night storms could be strong to briefly severe (quarter size hail main threat), given healthy elevated CAPE as high as 2000-3000 J/kg, and slightly stronger (but still fairly weak) deep layer shear of 20-30KT. We have noted that SPC has actually shrunk their official Marginal Risk to include only far southern parts of our CWA on the latest Day 1 update, but SREF severe probs support at least a marginally-severe mention farther north up to around I-80 overnight and at least for now that will be messaged in our local products. There is even some signal for a narrow corridor of heavy rain overnight (pockets of 1-2" seem realistic), but this is not a "sure thing" and not overly- concerned about flooding. Any threat of strong to maybe severe storms should wane by around 4 AM or so, although general storms could linger longer into the early morning. In other departments overnight, low temps are aimed low-mid 60s most areas, but ranging from upper 50s far north (Ord area) to upper 60s far southeast. Friday daytime: To be honest, did not spend a ton of time digging into the details beyond tonight, but in general, we have at least small PoPs lingering over our southern/western counties throughout the day, while going with a dry forecast especially north/east of the Tri Cities. If anything, our daytime PoPs may prove overdone even south and west, but lingering post-frontal instability and weak ripples in northwest flow aloft at least support a general thunderstorm mention in these areas. Not currently expecting severe, but a rogue strong storm possible. Temp-wise, it might be a touch warmer than previously forecast, and did nudge up especially Nebraska zones, slightly, but still only talking low- mid 80s most areas. Breezes generally easterly around 10 MPH. Friday night: Again, our PoPs may prove overdone, but have most areas dry in the evening (pre-midnight), before at least increasing most areas into the 20-40 percent range for the late night (post-midnight), as some models (particularly HRRR/ECMWF) suggest that convection will either drift into our CWA from the west off the High Plains and/or develop overhead along the eastern fringes of a low level jet. This would mainly favor our southwest half for sure, if it does occur. Again, severe threat fairly low but a few stronger storms possible. Low temps similar to tonight, mainly low-mid 60s most areas. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday) Issued at 111 PM CDT Thu Aug 12 2021 Ceiling/visibility/precipitation: Rather high confidence in VFR ceiling through the period, although a lower-end VFR ceiling in the 5-10K ft. range is likely for at least a few-to-several hours this evening-overnight. Confidence is also high in VFR visibility through at least the vast majority of the period. The main/brief caveat to VFR visibility is actually the number 1 uncertainty of the period: will showers/thunderstorms affect KGRI/KEAR tonight into Friday AM, and to what degree? Unfortunately, short term models are still not in great agreement. About the only higher-confidence aspect is that the 03-12Z time frame is overall most-favored for possible convection, so am advertising a generic "vicinity thunderstorm" (VCTS) throughout this block (hopefully later forecasts can pin down this time frame a little better). Although severe storms appear fairly unlikely, there is a non-zero chance of some brief heavy downpours and at least small hail/gusty winds (should storms occur). A few lingering showers/weak storms could even persist past 12Z, but decided to not to blanket any more of the period with the generic VCTS than already reflected, for now. Winds: Assuming no notable influences from overnight storms (always possible), not expecting any big issues here. The overall- strongest breezes should be right away this afternoon out of the northeast behind a passing cold front (generally sustained 10-15KT/gusts 15-20KT). This evening through Friday morning, speeds should average under 10KT, from some combination of northerly/easterly. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Pfannkuch AVIATION...Pfannkuch
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 405 PM CDT Thu Aug 12 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 131200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 405 PM CDT Thu Aug 12 2021 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Late This Afternoon and Tonight. Through around 7 PM, heat index values as high as 100 to 106 degrees will continue to affect much of north central Kansas, along with primarily Webster, Nuckolls and Thayer counties in Nebraska. At some point between late this afternoon and sunrise Friday morning, nearly the entire outlook area stands a chance of seeing isolated to scattered thunderstorms. Prior to sunset, the most favored area for storms will favor north central Kansas, and possibly the extreme southern Nebraska counties. Then later in the evening and through the overnight hours, the better storm chances will shift northward to include most of the Nebraska coverage area, but particularly favoring counties along and south of Interstate 80. Some storms late this afternoon through tonight could be strong to marginally-severe within counties along and south of Interstate 80, with the main threats being hail up to around quarter size and wind gusts to 60 MPH. Although not considered a likely scenario, there is a chance that parts of the area could see a narrow, west-to-east zone of heavy rain overnight, with amounts of 1 to 2 inches possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Mainly between Friday and Sunday, and then again Tuesday night into Wednesday, there are various, off-and-on chances for thunderstorms within the outlook area. Most of these chances currently carry fairly low forecast confidence in terms of likelihood and location, so please stay up to date with later forecasts for more details. At this time, severe storms appear fairly unlikely between Friday and Sunday, but a few strong storms cannot be ruled out here or there. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any possible instances of hail or wind gusts in excess of 50 MPH that might occur through early Friday morning. && More information may be obtained at the following web page: https://www.weather.gov/hastings Pfannkuch
Special Weather Statement National Weather Service Hastings NE 317 PM CDT Thu Aug 12 2021 KSZ005>007-017>019-NEZ085>087-122300- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Webster-Nuckolls- Thayer- Including the cities of Phillipsburg, Bellaire, Smith Center, Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville, Stockton, Osborne, Downs, Beloit, Inavale, Red Cloud, Blue Hill, Rosemont, Bladen, Bostwick, Superior, Nelson, Hebron, and Deshler 317 PM CDT Thu Aug 12 2021 ...A Few More Hours of High Heat and Humidity... Through around 6 PM, much of north central Kansas and parts of far south central Nebraska will continue to observe heat index values as high as 103 to 106 degrees. This is slightly higher than was earlier forecast, and could result in heat-related illnesses if precautions are not taken. After 6 PM, heat index values will begin to gradually drop through the evening, and no additional excessive heat concerns are anticipated through at least the next week. Pfannkuch
Special Weather Statement
National Weather Service Hastings NE
437 PM CDT Thu Aug 12 2021
KSZ018-122200-
Osborne KS-
437 PM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of southwestern Osborne
County through 500 PM CDT...
At 437 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Natoma, or 16 miles north of Russell, moving north
at 5 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Natoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3925 9904 3925 9873 3913 9875 3913 9903
TIME...MOT...LOC 2137Z 187DEG 5KT 3913 9890
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ADPThe Grand Island radar (KUEX), 127 km away, was scanning. The volume nearest the first event began at 22:10 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978047, 978048, 978049, 978050.